Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Nonautonomous Dynamical Systems

formerly Nonautonomous and Stochastic Dynamical Systems

Editor-in-Chief: Diagana, Toka

Managing Editor: Cánovas, Jose

Mathematical Citation Quotient (MCQ) 2017: 0.71

Open Access
See all formats and pricing
More options …

Estimates for Principal Lyapunov Exponents: A Survey

Janusz Mierczyński
  • Institute of Mathematics and Computer Science, Wrocław University of Technology, Wybrzeże Wyspiańskiego 27, PL-50-370 Wrocław, Poland
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2014-11-12 | DOI: https://doi.org/10.2478/msds-2014-0008


This is a survey of known results on estimating the principal Lyapunov exponent of a timedependent linear differential equation possessing some monotonicity properties. Equations considered are mainly strongly cooperative systems of ordinary differential equations and parabolic partial differential equations of second order. The estimates are given either in terms of the principal (dominant) eigenvalue of some derived time-independent equation or in terms of the parameters of the equation itself. Extensions to other differential equations are considered. Possible directions of further research are hinted.

Keywords: Principal Lyapunov exponent; principal spectrum; nonautonomous dynamical system; random dynamical system; upper and lower estimate; time-averaging; strongly cooperative system of ordinary differential equations; dominant eigenvalue; parabolic partial differential equation; principal eigenvalue; permanence


  • [1] L. Arnold, Random dynamical systems, Springer Monogr. Math. Springer, Berlin, 1998. MR 1723992 (2000m:37087) Google Scholar

  • [2] L. Arnold, V. M. Gundlach, L. Demetrius, Evolutionary formalism for products of positive randommatrices, Ann. Appl. Probab. 4 (1994), no. 3, 859–901. MR 1284989 (95h:28028) Google Scholar

  • [3] J. Banasiak, L. Arlotti, Perturbations of positive semigroups with applications, Springer Monogr. Math. Springer, London, 2006. MR 2178970 (2006i:47076) Google Scholar

  • [4] M. Benaïm, S. J. Schreiber, Persistence of structured populations in random environments, Theor. Popul. Biol. 76 (2009), no. 1, 19–34. (not covered in MR) Google Scholar

  • [5] A. Berman, R. J. Plemmons, Nonnegative matrices in the mathematical sciences, revised reprint of the 1979 original, Classics Appl. Math., 9. SIAM, Philadelphia, PA, 1994. MR 1298430 (95e:15013) Google Scholar

  • [6] J. A. Calzada, R. Obaya, A. M. Sanz, Continuous separation for monotone skew-product semiflows: From theoretical to numerical results, Discrete Contin. Dyn. Syst. Ser. B, in press. Web of ScienceGoogle Scholar

  • [7] C. Chicone, Ordinary differential equations with application, second edition, Texts Appl. Math., 34. Springer, New York, 2006. MR 2224508 (2006m:34001) Google Scholar

  • [8] C. Chicone, Y. Latushkin, Evolution semigroups in dynamical systems and differential equations,Math. Surveys Monogr., 70. American Mathematical Society, Providence, RI, 1999. MR 1707332 (2001e:47068) Google Scholar

  • [9] R. Courant, D. Hilbert, Methods of mathematical physics, Vol. I. Interscience Publishers, New York, 1953. MR 0065391 (16,426a) Google Scholar

  • [10] R. Dautray, J.-L. Lions,Mathematical analysis and numerical methods for science and technology. Vol. 5, evolution problems. I, with the collaboration of M. Artola, M. Cessenat and H. Lanchon, translated from the French by A. Craig. Springer, Berlin, 1992. MR 1156075 (92k:00006) Google Scholar

  • [11] K. Deimling, Nonlinear functional analysis, unabridged, emended republication of the 1985 edition originally published by Springer. Dover Publications, New York, 2010. MR 0787404 (86j:47001) Google Scholar

  • [12] K.-J. Engel, R. Nagel, A short course on operator semigroups, Universitext. Springer, New York, 2006. MR 2229872 (2007e:47001) Google Scholar

  • [13] L. C. Evans, Partial differential equations, Grad. Stud. Math., 19. American Mathematical Society, Providence, RI, 1998. MR 1625845 (99e:35001) Google Scholar

  • [14] M. Farkas, Periodic motions, Appl. Math. Sci., 104. Springer, New York, 1994. MR 1299528 (95g:34058) Google Scholar

  • [15] A. M. Fink, Almost periodic differential equations, Lect. Notes in Math., 377. Springer, Berlin–New York, 1974. MR 0460799 (57 #792) Google Scholar

  • [16] A. Friedman, Partial differential equations of parabolic type, unabridged republication of the 1964 edition. Dover Publications, New York, 2008. MR 0181836 (31 #6062) Google Scholar

  • [17] P. Hess, Periodic-parabolic boundary value problems and positivity, Pitman Res. Notes Math. Ser., 247. Longman/Wiley, Harlow/New York, 1991. MR 1100011 (92h:35001) Google Scholar

  • [18] M.W. Hirsch, H. L. Smith, Monotone dynamical systems. Handbook of Differential Equations: Ordinary Differential Equations, Vol. II, 239–357. Elsevier, Amsterdam, 2005. MR 2182759 (2006j:37017) Google Scholar

  • [19] J. Húska, P. Poláčik, M. V. Safonov, Harnack inequalities, exponential separation, and perturbations of principal Floquet bundles for linear parabolic equations, Ann. Inst. H. Poincaré Anal. Non Linéaire 24 (2007), no. 5, 711–739. MR 2348049 (2008k:35211) Web of ScienceGoogle Scholar

  • [20] V. Hutson,W. Shen, G. T. Vickers, Estimates for the principal spectrumpoint for certain time-dependent parabolic operators, Proc. Amer. Math. Soc. 129 (2001), no. 6, 1669–1679. MR 1814096 (2001m:35243) Google Scholar

  • [21] V. Hutson, W. Shen, G. T. Vickers, Spectral theory for nonlocal dispersal with periodic or almost-periodic time dependence, Rocky Mountain J. Math. 38 (2008), no. 4, 1147–1175. MR 2436718 (2009g:47197) Web of ScienceGoogle Scholar

  • [22] A. Iserles, Expansions that grow on trees, Notices Amer.Math. Soc. 49 (2002), no. 4, 430–440. MR 1892640 (2003b:34022) Google Scholar

  • [23] K. Josić, R. Rosenbaum, Unstable solutions of nonautonomous linear differential equations, SIAM Rev. 50 (2008), no. 3, 570–584. MR 2429450 (2009d:34128) Google Scholar

  • [24] L. Y. Kolotilina, Lower bounds for the Perron root of a nonnegative matrix, Linear Algebra Appl. 180 (1993), 133–151. MR 1206413 (94b:15016) Google Scholar

  • [25] T. Malik, H. L. Smith, Does dormancy increase fitness of bacterial populations in time-varying environments?, Bull. Math. Biol. 70 (2008), no. 4, 1140–1162. MR 2391183 (2009g:92091) Web of ScienceGoogle Scholar

  • [26] M. Marcus, H. Minc, A survey of matrix theory and matrix inequalities, reprint of the 1969 edition. Dover Publications, New York, 1992. MR 0162808 (29 #112) Google Scholar

  • [27] J. Mierczyński, Globally positive solutions of linear parabolic partial differential equations of second order with Dirichlet boundary conditions, J. Math. Anal. Appl. 226 (1998), no. 2, 326–347. MR 1650236 (99m:35096) Google Scholar

  • [28] J. Mierczyński, Lower estimates of top Lyapunov exponent for cooperative random systems of linear ODEs, Proc. Amer.Math. Soc., in press. Available at arXiv:1305.6198. Google Scholar

  • [29] J. Mierczyński,W. Shen, The Faber–Krahn inequality for random/nonautonomous parabolic equations, Commun. Pure Appl. Anal. 4 (2005), no. 1, 101–114. MR 2126280 (2006b:35358) Google Scholar

  • [30] J. Mierczyński, W. Shen, Spectral theory for random and nonautonomous parabolic equations and applications, Chapman Hall/CRC Monogr. Surv. Pure Appl. Math. Chapman & Hall/CRC, Boca Raton, FL, 2008. MR 2464792 (2010g:35216) Google Scholar

  • [31] J. Mierczyński, W. Shen, Spectral theory for forward nonautonomous parabolic equations and applications. Infinite Dimensional Dynamical Systems, 57–99, Fields Inst. Commun., 64. Springer, New York, 2013. MR 2986931 Google Scholar

  • [32] J. Mierczyński,W. Shen, Principal Lyapunov exponents and principal Floquet spaces of positive random dynamical systems. I. General theory, Trans. Amer. Math. Soc. 365 (2013), no. 10, 5329–5365. MR 3074376 Web of ScienceGoogle Scholar

  • [33] J. Mierczyński,W. Shen, Principal Lyapunov exponents and principal Floquet spaces of positive random dynamical systems. II. Finite-dimensional systems, J. Math. Anal. Appl. 404 (2013), no. 2, 438–458. MR 3045185 Web of ScienceGoogle Scholar

  • [34] M. Nishio, The uniqueness of positive solutions of parabolic equations of divergence form on an unboundeddomain, Nagoya Math. J. 130 (1993), 111–121. MR 1223732 (94f:35058) Google Scholar

  • [35] S. Novo, R. Obaya, A. M. Sanz, Topological dynamics for monotone skew-product semiflows with applications, J. Dynam. Differential Equations 25 (2013), no. 4, 1201–1231. CrossrefWeb of ScienceGoogle Scholar

  • [36] V. Y. Protasov, R. M. Jungers, Lower and upper bounds for the largest Lyapunov exponent of matrices, Linear Algebra Appl. 438 (2013), no. 11, 4448–4468. MR 3034543 Web of ScienceGoogle Scholar

  • [37] M. H. Protter, H. F. Weinberger,Maximum principles in differential equations, corrected reprint of the 1967 original. Springer, New York, 1984. MR 0762825 (86f:35034) Google Scholar

  • [38] N. Rawal, W. Shen, Criteria for the existence and lower bounds of principal eigenvalues of time periodic nonlocal dispersal operators and applications, J. Dynam. Differential Equations 24 (2012), no. 4, 927–954. MR 3000610 Web of ScienceCrossrefGoogle Scholar

  • [39] J. B. T. M. Roerdink, The biennial life strategy in a random environment, J.Math. Biol. 26 (1988), no. 2, 199–215. MR 0946177 (90i:92030) Google Scholar

  • [40] S. J. Schreiber, Interactive effects of temporal correlations, spatial heterogeneity and dispersal on population persistence, Proc. Roy. Soc. Edinburgh Sect. B 277 (2010), 1907–1914. (not covered in MR) Google Scholar

  • [41] E. Seneta, Non-negative matrices and Markov chains, revised reprint of the second (1981) edition, Springer Ser. Statist. Springer, New York, 2006. MR 2209438 Google Scholar

  • [42] W. Shen, G. T. Vickers, Spectral theory for general nonautonomous/random dispersal evolution operators, J. Differential Equations 235 (2007), no. 1, 262–297. MR 2309574 (2008d:35091) Google Scholar

  • [43] W. Shen, X. Xie, On principal spectrumpoints/principal eigenvalues of nonlocal dispersal operators and applications. Available at arXiv:1309.4753. Google Scholar

  • [44] W. Shen, Y. Yi, Almost automorphic and almost periodic dynamics in skew-product semiflows, Mem. Amer. Math. Soc., 136 (1998), no. 647. MR 1445493 (99d:34088) Google Scholar

  • [45] S. Tuljapurkar, Population dynamics in variable environments, Lect. Notes in Biomath., 85. Springer, Berlin–Heidelberg, 1990. (not covered in MR) Google Scholar

  • [46] W.Walter, Differential and Integral Inequalities, translated from the German by L. Rosenblatt and L. Shampine, Ergeb.Math. Grenzgeb., 55. Springer, New York–Berlin, 1970. MR 0271508 (42 #6391) Google Scholar

  • [47] A. Wintner, Asymptotic integration constants, Amer. J. Math. 68 (1946), no. 4, 553–559. MR 0018310 (8,272f)Google Scholar

About the article

Received: 2014-03-17

Accepted: 2014-09-01

Published Online: 2014-11-12

Citation Information: Nonautonomous Dynamical Systems, Volume 1, Issue 1, ISSN (Online) 2299-3193, DOI: https://doi.org/10.2478/msds-2014-0008.

Export Citation

© 2014 Janusz Mierczyński. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. BY-NC-ND 3.0

Comments (0)

Please log in or register to comment.
Log in